0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Articles |

Nebulized Albuterol for Acute Hyperkalemia in Patients on Hemodialysis

Michael Allon, MD; Robert Dunlay, MD; and Charles Copkney, RN, BSN
[+] Article and Author Information

Requests for Reprints: Michael Allon, MD, Section of Nephrology (111G), Veterans Administration Medical Center, 921 N. E. 13th Street, Oklahoma City, OK 73104

Current Author Addresses: Drs. Allon and Dunlay: Nephrology Section, and Mr. Copkney, Dialysis Unit, Veterans Administration Medical Center, Oklahoma City, OK 73104.


©1989 American College of PhysiciansAmerican College of Physicians


Ann Intern Med. 1989;110(6):426-429. doi:10.7326/0003-4819-110-6-426
Text Size: A A A

Study Objective: To determine the efficacy and safety of nebulized albuterol in the acute treatment of hyperkalemia in patients on chronic hemodialysis.

Design: Prospective, double-blind, and placebo-controlled study.

Setting: Outpatient hemodialysis clinic at a university medical center.

Patients: Ten patients on maintenance hemodialysis who had chronic hyperkalemia.

Interventions: Patients received nebulized albuterol therapy (10 mg or 20 mg) or placebo (saline) on three separate occasions; serial measurements of plasma potassium levels, blood pressure, and pulse were then taken for a 2-hour period.

Measurements and Main Results: Patients had a significant decrease in plasma potassium concentrations that was evident by 30 minutes and sustained for at least 2 hours after albuterol treatment. After the administration of 10- and 20mg doses of albuterol, the maximal decrease in the plasma potassium levels was 0.62 ±0.09 and 0.98 ±0.14 mmol/L (SE), respectively. Nebulized saline administration did not produce a significant change in the plasma potassium concentrations. Patients did not develop symptoms or significant changes in blood pressure or heart rate with albuterol treatment.

Conclusions: In the doses used, nebulized albuterol therapy resulted in a prompt and significant decrease in the plasma potassium concentrations in patients on hemodialysis, and caused no adverse cardiovascular effects. This treatment should be considered as an important adjunct for acute treatment of serious hyperkalemia in this population of patients.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Management of hyperkalemia in hospitalized patients. Am J Med Sci 2014;347(2):93-100.
Apparent lisinopril overdose requiring hemodialysis. Am J Health Syst Pharm 2013;70(14):1226-9.
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)